This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
The article by McDanal and Bolman (231:1063, 1975) presents a psychotic reaction to phenytoin (formerly diphenylhydantoin) that they conclude was an idiosyncratic reaction because blood levels of phenytoin were low. Unfortunately, there is as yet no generally agreed standard way of reporting anticonvulsant blood levels. Most laboratories report the levels as indicated by McDanal and Bolman in μg/mg, but others, including our own, continue to report the levels in mg/100 ml. This can lead to obvious confusion both on the part of the reporter as well as on the part of the reader. For example, the therapeutic range of phenytoin is indicated by the authors to be 10μg to 15μg/ml, which is the same as 1 to 1.5 mg/100 ml.Confusion in making this transposition led to erroneous statements, for example, in the 1969 Physician's Desk Reference, concerning therapeutic and toxic levels of phenytoin, in which a
Karnes WE. Reporting of Anticonvulsant Blood Levels. JAMA. 1975;233(8):864. doi:10.1001/jama.1975.03260080018009